South Dakota, 2017

Hail and Damaging Wind in South Dakota, June 22, 2017

June 22, 2017 · NWS FSD · 5 events in 4 counties and zones

Thunderstorms developed in east central South Dakota and quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed in east central South Dakota and quickly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM CST, 13 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 2:21 PM CST, 13 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
321 PM CDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jun 21 2017

As the warm front that developed storms today lifts northeastward
into central Minnesota, warm and more humid air at low to mid levels
build in across the area, along with moderate surface dewpoints in
the upper 60s.  As the aforementioned front moves out of the FA, its
associated cold front will be moving southeastward into the area
from central South Dakota early this evening. Despite a lack of
upper-level forcing, and a very strong 800 mb capping inversion
across the area, a few thunderstorms could re-develop late this
evening. There is still uncertainty about any storm development
tonight, but with increasing low-level jet from 40 to 50 knots, and
strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some
of them could become marginally severe. The greatest threat will be
east of a line from Sioux City to Spencer to Worthington area with
strong gusty winds, and isolated large hail as the main risks.

As the main surface low dives across the area tonight, weak low-
level convergence and warm air advection will develop scattered
showers in the morning. This shower/storm activity will continue to
progress eastward into southwest Minnesota, and northwest Iowa
through the evening. Again, with rich low-level moisture, and shear
along the boundary, a few strong storms will be possible, mainly
across northwest Iowa late in the afternoon hours. It will be more
of a conditional threat, given cooler high temperatures and cloud
coverage. Speaking about temperatures, it will be 5 to 10 degrees
below normal, with highs from the lower 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jun 21 2017

Any lingering elevated convection should quickly exit eastward
Thursday evening, leaving an abnormally cool end of the week and
upcoming weekend looming.

Breezy winds on Friday will pull temperatures towards the low 70s,
with a reinforcing shot of cooler air arriving on Saturday. With the
arrival of this cooler air, thanks to a large upper trough settling
in across the eastern half of the CONUS, very widely scattered
diurnal based showers could be possible in the afternoon during both
days of the weekend. Highs Saturday and Sunday may struggle to reach
70, with record minimum highs both days in the middle 60s.

High pressure drifts off to the southeast by Monday, allowing a
return of southwesterly winds by Monday and Tuesday.  Medium range
guidance suggests temperatures begin to warm on Monday, reaching
back into the 80s through the middle of next week.  The next chance
of storms would also focus in on the early portions of next week
with the return of elevated instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 21 2017

VFR conditions are expected through the TAF period. A few
thunderstorms could develop along the Missouri River Valley, and
move eastward around KSUX after 00Z. A second round of showers
and thunderstorms will also be possible Thursday morning at all
sites. Models are not in good agreement on its timing and coverage;
therefore, have opted to not mention in the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Dux
AVIATION...05
Hazardous weather outlook, Jun 22, 3:49 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Jun 22 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ067-070-071-231000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Lincoln SD-Clay SD-Union-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Storms may develop this afternoon along and east of a line from
Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger
storms may produce large hail to the size of golf balls and wind
gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm today.

MNZ071-072-080-081-097-SDZ038>040-052>056-231000-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms this morning will produce hail to
the size of golf balls and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely early this morning.

SDZ050-057>066-068-069-231000-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
449 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today, though
they are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 10:02 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 ENE SIBLEY            43.42N 95.66W
06/21/2017  M1.00 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 10:11 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 W OCHEYEDAN           43.42N 95.63W
06/21/2017  E0.88 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 10:46 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 S WEST OKOBOJI        43.34N 95.17W
06/21/2017  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

TRM
Local storm report, Jun 22, 3:33 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HAIL             HENDRICKS               44.51N 96.42W
06/22/2017  E1.75 INCH       LINCOLN            MN   EMERGENCY MNGR

&&
Local storm report, Jun 22, 3:35 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     HAIL             IVANHOE                 44.46N 96.25W
06/22/2017  E0.88 INCH       LINCOLN            MN   EMERGENCY MNGR

&&

The radar

The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jerauld

When
June 22, 3:52 AM CST
Where
Jerauld County, Wessington Spgs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
44.080, -98.570

Hail, Sanborn

When
June 22, 4:30 AM CST
Where
Sanborn County, 3.63 mi SW of Artesian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.990, -97.980

Hail, Sanborn

When
June 22, 4:35 AM CST
Where
Sanborn County, 0.69 mi S of Artesian
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.920

Hail, Miner

When
June 22, 4:48 AM CST
Where
Miner County, 0.85 mi SW of Fedora
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.790

Hail sizes ranged from half dollar to ping-pong size.

Thunderstorm Wind, Kingsbury

When
June 22, 6:02 AM CST
Where
Kingsbury County, 1.2 mi SE of Eiwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.470, -97.410

Numerous 4 inch branches were downed. Penny size hail also occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 712493, 712494, 712495, 712496, 712497.